Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 142, NWS Charleston, WV

July 5, 2004Barbour County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 5, 2004, 8:10 PM EDT for Barbour County, West Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2004, 8:10 PM EDT (00:10 UTC)
Expired
Jul 5, 2004, 8:45 PM EDT
In force
35 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Barbour County, WV

The radar

The Pittsburgh radar (KPBZ), 157 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 060010
SVRRLX
WVC001-060045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
810 PM EDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBOUR COUNTY IN WEST VIRGINIA...

* UNTIL 845 PM EDT...

* AT 806 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES EAST OF PHILIPPI...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...BELINGTON.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3899 7989 3899 7989 3899 7989 3899 7989
      3899 7989 3899 7989 3899 7989 3899 7989
      3899 7989 3899 7989 3899 7989 3899 7989
      3899 7989 3899 7989 3899 7989 3899 7989
      3899 7989 3899 7989 3899 7989 3899 7989

$$

TRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:45 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 5, 7:45 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
745 PM EDT MON JUL 5 2004

.AVIATION...

FOR TONIGHT...LOOKING AT SEVERAL FEATURES TO START THE FORECAST AS A
LINE OF THUNDERSTORMS IS MOVING ACROSS NRN WV.  THE STORMS SHOULD BE
SOUTH OF PKB AND CKB BY 00Z...BUT EKN COULD SEE A STRONG STORM PASS
WITH GUSTY WINDS TO 40 MPH AND SMALL HAIL.

FOR THE REST OF THE NIGHT...MID TO HIGH LEVEL CLOUDS WILL BE OVER
THE REGION EARLY TONIGHT AS THE THUNDERSTORM COMPLEXES OVER THE
REGION AND OVER THE TENNESSEE VALLEY WEAKEN.  SOME FOG IS LIKELY TO
DEVELOP ACROSS THE NORTH WITH THE RAINFALL THAT HAS OCCURRED SO HAVE
GONE DOWN TO MVFR TO IFR CONDITIONS IN THE NORTH...WHILE STAYING AT
A MINIMUM MVFR RANGE IN THE SOUTH.

THE FRONT THAT IS MOVING INTO THE NORTHERN PART OF THE
REGION...WHICH IS RESPONSIBLE FOR THE STORMS GOING ON
CURRENTLY...WILL STALL AND THEN MOVE BACK TO THE NORTH.  WITH THE
SOUTHWEST FLOW THAT DEVELOPS MORE MOISTURE WILL PUSH BACK INTO THE
REGION WITH MID LEVEL CLOUDS EXPECTED.  DURING THE DAYTIME HOURS
HOWEVER...VFR CONDITIONS ARE EXPECTED.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 140 PM EDT MON JUL 5 2004

LONG TERM (THURSDAY THROUGH MONDAY)...

EXPECTING PRECIPITATION FROM WEDNESDAY FRONTAL SYSTEM TO BE WELL
EAST OF AREA BY 12Z THURSDAY.  LOW LEVEL MOISTURE LINGERS BEHIND
THOUGH...FORESEE LOW CLOUDS/FOG DURING THE MORNING HOURS...
ESPECIALLY IN THE MOUNTAINS.  THIS WOULD MIX OUT TO SCATTERED CU BY
AFTERNOON. STUCK CLOSE TO MEX NUMBERS FOR THURSDAY TEMPERATURES.

RIDGE BEGINS TO BUILD THEREAFTER...WITH H500 HEIGHTS RISING TO
AROUND 592 DM BY 12Z SATURDAY.  THESE HEIGHTS WILL SQUASH ANY
AFTERNOON CONVECTIVE POTENTIAL FOR FRIDAY AND SATURDAY...AND PROVIDE
FOR SOME TRUE SUMMERTIME HEAT AND HUMIDITY.  WENT AT OR ABOVE MEX
NUMBERS BOTH DAYS.  TOUGH TO CALL FOR 90 DEGREES OVER WIDESPREAD
AREAS...GIVEN SEASON TO THIS POINT.  MAY RECONSIDER THIS TOMORROW.

GOING WITH HPC IDEA OF E/W ORIENTED FRONTAL BOUNDARY SLOWLY SINKING
TOWARDS CWA SUNDAY/MONDAY.  THIS FRONT DOES NOT APPEAR TO PROVIDE A
LARGE AIRMASS DIFFERENCE...AND UPPER SUPPORT IS WEAK.
STILL...AIRMASS IN PLACE OVER AREA DEMANDS 20-30 POPS AT LEAST AS
THE FRONT APPROACHES.  PUT A DIURNAL TREND IN POP GRIDS...GIVEN LACK
OF DYNAMICS...BUT MAINTAINED AT LEAST SLIGHT CHANCE THROUGH THE
NIGHT.  WENT CLOSE TO MEX SUNDAY...A TOUCH BELOW ON MONDAY WITH MORE
CLOUDS.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 330 PM EDT MON JUL 5 2004

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...

HIGHER CONFIDENCE LOOKING NORTH...LOWER CONFIDENCE WHEN LOOKING WEST
FOR SHORT TERM MON EVENING FORECAST.

AT 19Z THIS AFTERNOON. FRONT AT 18Z NR KCAK TO KAOH.  STILL THINKG
ENOUGH LOW LEVEL CONVERGENCE FOR POSSBILE STORMS INTO NRN COUNTIES
INTO THIS EVENING...AHEAD OF SURFACE FRONT.

HARD TO DETERMINE HOW FAR EAST THE WESTERN CONVECTION WILL
PENETRATE.  SO POPS THIS EVENING IN PLACES LIKE HTS-CRW-BKW
DIFFICULT.  FIGURING NOT MUCH SUPPORT ALOFT...SO BELIEVE STRONGEST
ACTIVITY WILL FAVOR MOVING ESE TOWARD NE TN.  AS A RESULT...DID NOT
JUMP ON HIGH POP BANDWAGON.

HUMID AIR REMAINS HERE THRU WEDNESDAY. HARD TO LOWER POPS BELOW 20
FOR ANY GIVEN HOUR.  HAVE HIGHEST POPS ON LATE TUESDAY NIGHT AND
WEDNESDAY WITH UPPER SUPPORT. HOWEVER...SURFACE FRONT WILL PROBABLY
NOT COME THRU UNTIL THE WEDNESDAY NIGHT PERIOD.  SO KEEPING CHANCE
POPS ALONG THAT BOUNDARY.  IN TEMP GUIDANCE WAS MAINLY AT OR BELOW
GFS ON MAXIMUM TEMPS BUT AT OR ABOVE ON MIN TEMPS.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 105 PM EDT MON JUL 5 2004

AVIATION...

18Z TO 18Z.
WILL HAVE SOME TEMPO THUNDERSTORMS ACROSS NORTHERN TAFS WITH ACTION
AHEAD OF COLD FRONT SAGGING SOUTHEAST FROM E OHIO AND W PA DURING
THE 18 TO 00Z PERIOD.  HOW FAR W WILL CONVECTION FIRE IN OHIO ALONG
THIS BOUNDARY IS KEY FOR SOUTHERN TAFS. LEFT SOUTHERN TAFS WITHOUT
TEMPO GROUPS FOR T FOR NOW...WITH HAZE AND LIGHT FOG DEVELOPING
OVERNIGHT WITH LAYERED CLOUDS ADVANCING FROM WEST.

DIFFICULT TO DETERMINE AMOUNT AND HEIGHTS OF CLOUDS FOR 12 TO 15Z
TUESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
&&

SHORT TERM..KTB
AVIATION...ESS
LONG TERM...CL
Hazardous weather outlook, Jul 5, 4:31 AM EDT, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
431 AM EDT MON JUL 5 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-060830-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
431 AM EDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 5, 5:16 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
516 PM EDT MON JUL 5 2004

OHZ067-052145-
MORGAN OH-
516 PM EDT MON JUL 5 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AS OF 510 PM...RADAR INDICATED A STRONG THUNDERSTORM MOVING INTO
NORTHEASTERN MORGAN COUNTY.  MOVING EAST SOUTHEAST AT 40 MPH...THIS
STORM WILL MOVE THROUGH THE NORTHEASTERN PART OF MORGAN COUNTY BY 545
PM.

THIS THUNDERSTORM WILL BE CAPABLE OF WIND GUSTS TO 45 TO 50
MPH...ALONG WITH POSSIBLE SMALL HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TRM
Special weather statement, Jul 5, 6:22 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT MON JUL 5 2004

WVZ010-052245-
PLEASANTS WV-
622 PM EDT MON JUL 5 2004

AT 622 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM...6 MILES EAST OF MARIETTA...MOVING SOUTHEAST AT 30 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BELMONT AND ST.
MARYS.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THIS THUNDERSTORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

SEYMOUR
Special weather statement, Jul 5, 6:36 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
636 PM EDT MON JUL 5 2004

OHZ075-OHZ076-WVZ009-052330-
ATHENS OH-WASHINGTON OH-WOOD WV-
636 PM EDT MON JUL 5 2004

AT 636 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERAL
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
BEVERLY TO 5 MILES SOUTHEAST OF GLOUSTER TO 5 MILES SOUTHWEST OF
LOGAN...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM
INCLUDE...AMESVILLE...ATHENS...BELPRE...NORTH HILLS...PARKERSBURG
AND VIENNA.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS OF 30
TO 40 MPH ARE POSSIBLE FROM THESE THUNDERSTORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

SEYMOUR
Local storm report, Jul 5, 6:48 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
648 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             BELMONT                 39.38N 81.26W
07/05/2004  0.25 INCH        PLEASANTS          WV   PUBLIC

&&

TRM
Special weather statement, Jul 5, 7:27 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
727 PM EDT MON JUL 5 2004

OHZ075-084-085-WVZ009-017-019-020-031-032-040-060000-
ATHENS OH-BARBOUR WV-DODDRIDGE WV-HARRISON WV-MEIGS OH-RITCHIE WV-
TAYLOR WV-VINTON OH-WIRT WV-WOOD WV-
INCLUDING THE CITIES OF...ATHENS...CLARKSBURG...ELIZABETH...
GRAFTON...HARRISVILLE...MCARTHUR...PARKERSBURG...PHILIPPI...
POMEROY AND WEST UNION
727 PM EDT MON JUL 5 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A WEST TO EAST LINE OF STRONG THUNDERSTORMS CONTINUES TO MOVE
SOUTHEAST THROUGH THE AREA AT 25 TO 30 MPH.

SMALL HAIL AND WIND GUSTS TO 40 TO 45 MPH ARE POSSIBLE WITH ANY OF
THESE STORMS THROUGH 8 PM.  RAINFALL RATES UP TO AN INCH AN HOUR ARE
ALSO POSSIBLE...THOUGH MOST LOCATIONS WILL NOT HAVE IT RAIN THAT HARD
LONG ENOUGH TO GET A WHOLE INCH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TRM

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.